Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 3, 2017, 2:47 PM CDT for Carson County, Potter County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2017, 2:47 PM CDT (19:47 UTC)
- Expired
- Aug 3, 2017, 3:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carson County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:21 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 12:21 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1221 PM CDT Thu Aug 3 2017 .AVIATION... Current observations shows winds shifting to north and northeasterly behind the passing front at KDHT/KGUY. Mainly VFR conditions are expected throughout the 18Z TAF period with the exception of some showers and thunderstorms may that lower vsby below VFR and may cause some erratic winds. Otherwise winds will generally be out of northeast becoming more easterly after 12Z between 5-10 kts throughout the TAF period. Meccariello && PREV DISCUSSION... /Issued 529 AM CDT Thu Aug 3 2017/ DISCUSSION... A generally wet weather pattern will be the rule across the Oklahoma and Texas Panhandles over the next 7 days with several opportunities for showers and thunderstorms during this time period. The overall pattern will feature an upper level ridge of high pressure across the western states with an upper level trof over the eastern part of the country. This places our forecast area in a west northwest to northwest flow aloft, which is typically a wet pattern this time of year due to favorable steering flow for bringing showers and tstms to the OK and TX Panhandles from ern NM and sern CO. This pattern is prone to having embedded minor upper level shortwave trofs that can affect our area, and these features are usually not well resolved until a couple days out in time. Short and medium range models are in generally good agreement with the above upper air pattern for this 7 day forecast pckg and were accepted. For today and tonight, a weak cold front will slowly move southward across the area. Expect isolated to scattered showers and tstms to develop this afternoon and increase in coverage tonight. Slgt chc to low end chc pops were included for this afternoon, then ramped up areawide for tonight. Some storms that develop will have the potential to become strong to marginally severe, with strong, gusty winds and hail up to quarter size possible late this afternoon and evening. Slgt chc to chc pops were incorporated from Friday through next Thursday based on reasonably good model agreement and consensus. In addition, another weak cold front is slated to move across the region late Sunday and Sunday night, with perhaps another next Wednesday night and Thursday. Looking beyond this 7 day forecast period, it appears the prospects for showers and tstms will continue into next Saturday if medium and long range models verify. Andrade && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/7
Hazardous weather outlook, Aug 3, 5:37 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 537 AM CDT Thu Aug 3 2017 OKZ001>003-TXZ001>020-032100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 537 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop this afternoon through tonight across the Oklahoma and Texas Panhandles. Some storms that form will have the potential to become strong to marginally severe, with gusty winds and hail up to the size of quarters the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms that develop may become strong to marginally severe during this time period, with gusty winds and hail up to the size of quarters being the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Andrade
In the hours before
Special weather statement, Aug 3, 2:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
211 PM CDT THU AUG 3 2017
TXZ016-031945-
Deaf Smith TX-
211 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Simms, or 14 miles northwest of Hereford, moving
southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hereford and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10248 3501 10264 3514 10240 3488 10217
3475 10217
TIME...MOT...LOC 1911Z 322DEG 14KT 3501 10250
LFMSpecial weather statement, Aug 3, 2:16 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
216 PM CDT THU AUG 3 2017
TXZ012-031945-
Potter TX-
216 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTER COUNTY UNTIL
245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Amarillo, moving south at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3519 10196 3547 10189 3546 10162 3518 10163
3518 10185
TIME...MOT...LOC 1915Z 003DEG 14KT 3540 10179
LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:11 PM CDT | Special Weather Statement | AMA | Deaf Smith | 34 min |
| Aug 3, 2:16 PM CDT | Special Weather Statement | AMA | Potter | 29 min |
| Aug 3, 3:04 PM CDT | Special Weather Statement | AMA | Deaf Smith | 56 min |
| Aug 3, 4:35 PM CDT | Special Weather Statement | AMA | Deaf Smith | 25 min |
| Aug 3, 5:35 PM CDT | Special Weather Statement | AMA | Oldham | 55 min |
| Aug 3, 6:40 PM CDT | Special Weather Statement | AMA | Oldham | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.